MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 54MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 54MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74120154
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Pain (1994); Discomfort (2330); Metal Related Pathology (4530); Unequal Limb Length (4534); Solid Tumour (4552); Aseptic loosening (4883)
Date of Event 02/06/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).This complaint was opened by smith+nephew to document a reported patient complication that includes reference to the use of a smith+nephew product without evidence of a specific product problem.The reported complication relates to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that after undergoing a bhr resurfacing to bhr-tha conversion in his left hip joint on (b)(6) 2007 due to left femoral neck fracture, the patient experienced pain, an adverse tissue reaction to metal debris and a pseudotumor in the hip joint.This adverse event was addressed by conducting a revision surgery on (b)(6) 2024.No further information is available.
 
Additional Manufacturer Narrative
Corrected data: b5, h6 (health effect - clinical code).Additional data: b6.
 
Event or Problem Description
It was reported that after undergoing a bhr resurfacing to bhr-tha conversion in his left hip joint on (b)(6) 2007 due to left femoral neck fracture, the patient experienced pain, osteolysis around his acetabular component, and an adverse tissue reaction to metal debris and a pseudotumor in the hip joint.This adverse event was addressed by conducting a revision surgery on (b)(6) 2024.No further information is available.
 
Additional Manufacturer Narrative
Additional information: d4 (lot number, unique identifier (udi) #) corrected data: d1, d4 (catalog number), d10.
 
Additional Manufacturer Narrative
As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the alleged devices was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for cup and head.This failure will continue to be monitored via routine trending.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.A clinical root cause could not be determined.Although a definitive clinical root cause cannot be determined, patient nonadherence to the post-operative plan of care cannot be ruled out as a likely contributing factor to the reported events.The reported retroversion of the cup and acetabular loosening can lead to accelerated wear and the pseudotumor noted intraoperatively.The revision operative report did not note findings consistent with metallosis.The patient impact is determined to be the revision and post-revision clunking, limping, and discomfort.A definitive root cause cannot be determined.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
ACETLR CUP HAP 54MM W/ IMPTR
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20728264
Report Number3005975929-2024-00155
Device Sequence Number8499505
Product Code NXT
UDI-Device Identifier03596010502582
UDI-Public03596010502582
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Consumer,Company Representative
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 01/21/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number74120154
Device Lot Number65940
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/29/2024
Supplement Date Received by Manufacturer08/20/2025
12/10/2025
01/16/2026
Initial Report FDA Received Date11/19/2024
Supplement Report FDA Received Date09/02/2025
12/23/2025
01/21/2026
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-2746-2015
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71306116/06CM00855/SYN POR HO FEM COM SZ 16.; 74122546/10033/HEMI HEAD 46MM.; 74222300/9637A/MODULAR SLEEVE +4MM 12/14.; BIRMINGHAM HIP MODULAR HEAD (BHMH):UNKNOWN,UNKNOWN.
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexMale